Adverse events in patients with ulcerative colitis treated with indigo naturalis: a Japanese nationwide survey.

Related Articles

Adverse events in patients with ulcerative colitis treated with indigo naturalis: a Japanese nationwide survey.

J Gastroenterol. 2019 May 17;:

Authors: Naganuma M, Sugimoto S, Suzuki H, Matsuno Y, Araki T, Shimizu H, Hayashi R, Fukuda T, Nakamoto N, Iijima H, Nakamura S, Kataoka M, Tamura Y, Tatsumi K, Hibi T, Suzuki Y, Kanai T, INDIGO survey Group

Abstract
BACKGROUND: Although indigo naturalis (IN) is effective for patients with active ulcerative colitis (UC), IN was associated with adverse events (AEs), including pulmonary arterial hypertension (PAH). Our aim was to evaluate the occurrence of IN-associated AEs and to evaluate any IN dose-effect on AEs.
METHODS: A nationwide survey, using questionnaires, was conducted by conducted by the research group funded by the Ministry of Health, Labour and Welfare of Japan, between June 2017 and September 2018. A first questionnaire determined the occurrence of AEs associated with the therapeutic use of IN or herbal medicines containing IN in patients with UC. A second survey identified the clinical characteristics of patients who developed IN-associated critical AEs, namely, liver dysfunction, PAH, and intussusception.
RESULTS: Across 337 participating institutions, 49,320 patients with UC were identified, with IN used in 877 (1.8%). AEs were reported in 91 patients (107 events), including liver dysfunction (n = 40), gastrointestinal symptoms (n = 21), headache (n = 13), and PAH (n = 11). No dose-effect relationship between IN and AEs was identified. Liver dysfunction tended to be mild and reversible. Ten cases of intussusception were reported, with 40% of these patients requiring surgical resection. IN-induced PAH was recovered in patients who discontinued to use IN. No IN-associated deaths were reported.
CONCLUSIONS: IN-associated AEs were identified among patients with UC, with liver dysfunction often being reversible, while surgical resection was required in a high proportion of patients who developed intussusception. Both healthcare workers and patients should adequately recognize the potential for AEs with the use of IN.

PMID: 31102012 [PubMed – as supplied by publisher]

PubMed Link: https://www.ncbi.nlm.nih.gov/pubmed/31102012?dopt=Abstract